Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

High eosinophilic count, eczema of perineum, spreading to scrotum, used cortisone. Diagnosis?

Jul 2012
User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 1196 Questions
Dear Sir,

Since 2 months I have a high eosinophilic bloodcount (13% of WBC). In my whole life I have had some blood tests (for other reasons), but there was never a sign of eosinophilia, until 2 months ago. My physician didn't find any cause for it.

Since I was 19 years old, I have been suffering from seborrhoeic eczema a long time, specially on the scalp, in the face, around the sternum and at the perineum (all typical places for that kind of eczema), but it has disappeared in all those regions about 15 years ago (when I was about 40 years old) except for the perineum.
Since one year I have more problems with the eczema of the perineum than ever before: it has spread into a bigger area towards my scrotum, with a more redness (rash) and some chaps (according to my physician it has evolved into a seborrhoeic dermatitis). In the past I could easily keep it under control with zinc ointment, but one year ago I had to start using a corstison creme (Locacorten Vioform) and an anti-fungal creme because the skin was 'damaged' too much and became sensitive to fungi (I used both cremes for 10 days and later on only sometimes a couple of days when the symptoms aggrevated, always with a good result). But since 4 months the cortison creme is not effective anymore, even not in a higher dose. I find this very strange, because usually the skin/eczema responds always to cortison, specially if you don't use the creme for a long time (which I never did because of the risk for rebound). Might there be a connection between this phenomenon and the blood eosinophilia? I know that eosinophilia can occur when a large part of the skin is affected by certain skin disorders, but the perineum is not that big.

It's my impression that another skin disorder has emerged at my perineum, so I have added some recent pictures for you, although I realize that it must be very difficult to make a diagnosis from them.

Except for the cortisol creme I didn't / don't use any kind of medicines througout my life and as far as I know, I'm disease free.

Thank you in advance for your reply!

Posted Mon, 1 Oct 2012 in Skin Hair and Nails
Answered by Dr. Praveen Rodrigues 1 hour later
Hey there AAA
Firstly 13% eosinophils is not at all danger level..there is no need to panic.
Secondly, please shift for the moment to a Florinated corticosteroid-antibiotic combination cream (fluticasone-fusidic acid) for 3-5 days applied twice daily
Next, shift to a cream called Elidel (1 % pimecrolimus) that can be applied twice/daily for 2-3 weeks till therafter till the redness subsides..this is an immunomodulant & has steroid sparing effect..& relatively safe.
If at the end of 3 weeks with this cream, no significant changes are noticed, then its time for a 'skin biopsy' to be taken from that area to confirm or allay your suspicion of 'another disorder' having sprung up in the area. I would recommend fixing an appointment with your dermatologist nearest you right now as the process apparently takes long in your country from what i hear from my colleagues there.
I dont envisage any major problems but do bear in mind that as you grow older, the skin gets lax & dry & more prone & susceptible to infections. Stress of any sort aggravates these conditions & perhaps a small vacation would be in order ;-)
The reason for the redness & unresponsiveness to the steroid cream you regularly used is probably on account of a term called tachyphylaxis but this is pure semantics. What you need is to be relieved of the pesky condition & have attempted to point you out in what i believe is the right direction.
Do hope that things sort out pretty soon & am confident my approach will rid you of this perineal irritation!
I do hope am clear in my action plan & have managed to calm your nerves & would appreciate your taking time to send in a feedback when time permits! Cheers & here's wishing you good health & a long fulfilling life!
Dr Praveen Rodrigues MD
Dermatologist, Cosmetologist, Venereologist
XXXXXXX Hospital, Bangalore, India
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor